Hail, Raleigh
- When
- August 25, 1:05 PM EST
- Where
- Raleigh County, Piney View
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.830, -81.130
An existing shower and thunderstorm complex became stronger during the afternoon over southeastern West Virginia. One storm pulsed to severe limits over Raleigh County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An existing shower and thunderstorm complex became stronger during the afternoon over southeastern West Virginia. One storm pulsed to severe limits over Raleigh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 25, 8:54 AM EST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 954 AM EDT THU AUG 25 2011 .SYNOPSIS... COLD FRONT CROSSES THIS AFTERNOON AND EVENING...BEFORE STALLING TO OUR EAST TONIGHT. HIGH PRESSURE BUILDS INTO THE AREA THROUGH FRIDAY NIGHT. HURRICANE IRENE PASSES WELL EAST OF THE AREA THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 10 AM UPDATE. FRONTAL SYSTEM NOW ON THE MOVE SOUTHEASTWARD AS UPPER TROUGH HAS CAUGHT UP TO IT. DRYING WATER VAPOR IMAGERY INDICATES ENHANCING DRYING ON BACK SIDE OF SHORT WAVE THAT WILL BE DROPPING SOUTHEAST ACROSS THE AREA THIS AFTERNOON...SO EXPECT A WELL DEFINED CONVECTIVE BAND TO BE MAINTAINED WITH THE FRONT. FRONT EXPECTED TO REACH THE I79 CORRIDOR BY MID AFTERNOON...AND INTO THE MOUNTAINS THIS EVENING. UPDATE WAS TO TWEAK TIMING THIS AFTERNOON OF THE FRONT AND CONVECTION. WITH MOVEMENT INDICATED...FLOOD POTENTIAL DIMINISHES THIS AFTERNOON...BUT WILL KEEP MENTION OF GUSTY WINDS AND LOCALLY HEAVY RAIN WITH HEAVIER CELLS. 7 AM UPDATE...TRIMMED SOUTHERN EDGE OF POPS THIS MORNING. PRECIPITATION HANGING UP ACROSS THE N INSTEAD...RAISING CONCERNS FOR EXCESS WATER THERE. PREV DISCN... CONVECTION OUT AHEAD OF AN APPROACHING COLD FRONT WELL INTO THE FORECAST AREA THIS MORNING. WITH THE UPPER LEVEL SUPPORT ALMOST OVER TOP OF THE COLD FRONT...AND WARM...UNSTABLE...MIXED AIR MASS IN PLACE...THE THUNDERSTORMS ARE RATHER STRONG DESPITE THE NOCTURNAL TIMING. EXPECT THE STORMS OVERALL NOT TO WEAKEN THAT MUCH THROUGH THIS MORNING...ALTHOUGH THE INITIAL BATCH OUGHT TO WEAKEN AFTER SUNRISE ON CLOUD TOP COOLING OF NOT WHILE OVER THE MOUNTAINS...THEN WHEN THEY GET EAST OF THE MOUNTAINS AND INTO SLIGHTLY A DOWNSLOPE REGIME. OTHER THUNDERSTORMS FORMING TO THE WEST OF THE LEAD LINE AT THIS TIME AND ON THROUGH THE MORNING ARE AND WILL BE QUITE STRONG. USED MAINLY WRFNMM AND WRFARW/WRFAK5 PATTERN WITH A TIMING ADJUSTMENT OF TWO HOURS FASTER. POPULATED HOURLY LAV TEMPERATURES FOR TODAY AND THEN ADJUSTED THESE HIGH VALUES DOWN PER TIMING OF CLOUDS AND PRECIPITATION AND THEN ARRIVED AT A MAXT FROM THERE. IN THE WAKE OF THE FRONT...LOW CLOUDS AND FOG ARE LIKELY TO FORM LATER TONIGHT...MAINLY ALONG AND EAST OF THE OHIO RIVER. ROLLED WITH THE HIGHER OF THE MAV/MET FOR LOWS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... HIGH PRESSURE ACROSS THE GREAT LAKES REGION BUILDS SOUTHEAST INTO THE OH VALLEY AND WV...WHILE A QUASI STATIONARY FRONTAL BOUNDARY LINGERS ALONG OR JUST EAST OF THE EASTERN MOUNTAINS FRIDAY. THIS SCENARIO BRINGS DRY WEATHER FRIDAY AND SATURDAY LOWLANDS...WITH LOW CHANCE FOR SHOWERS OR THUNDERSTORMS ALONG THE MOUNTAINS. MODELS INDICATE THAT THE NORTHERLY FLOW AT H85 WILL BRINGS AN AIRMASS 5C COOLER THAN THURSDAY...AND VERTICAL PROFILES SUGGEST A GOOD DEAL OF SUBSIDENCE WITH VERY DRY AIR AT AND ABOVE H7. MODELS ALSO SHOWING AN H5 SHORT WAVE ACROSS OH VALLEY ON FRIDAY. HOWEVER...DUE TO THE DRY CONDITIONS IN THE COLUMN...EXPECT MOSTLY CLEAR SKIES. THIS SCENARIO CALLS FOR LOWER TEMPERATURES FRIDAY AFTERNOON...GENERALLY IN THE LOWER 80S LOWLANDS...RANGING TO THE LOWER 70S HIGHEST ELEVATIONS NORTHEAST MOUNTAINS. THEREFORE... DECREASE HIGHS TEMPS ABOUT 5 DEGREES AREAWIDE. THESE TEMPS ARE CLOSER TO THE MET/NAM GUIDANCE. MODELS SUGGEST A GRADUAL INCREMENT IN H85 NORTHERLY FLOW AS HURRICANE IRENE APPROACHES THE CAROLINAS COAST FRIDAY NIGHT...AND VIRGINIA SATURDAY. HIGH LEVEL CLOUDS ASSOCIATED WITH IRENE WILL THICKEN SATURDAY...MAINLY ALONG THE EASTERN MOUNTAINS CUTTING DOWN SUNSHINE HEATING. THEREFORE...KEPT SATURDAYS HIGH TEMPS IN THE SIMILAR TO FRIDAYS. BY SUNDAY MORNING...IRENE SHOULD BE LOCATED OFF THE EASTERN SEABOARD COAST CLOSER TO NYC. AT THE SAME TIME...A COLD FRONT REACHES SOUTHEAST OH. DUE TO THE POSITION OF IRENE WITH RESPECT OF THE APPROACHING COLD FRONT...SEEMS THAT THE FLOW FROM IRENE COULD RUN PARALLEL AHEAD OF THE FRONT...MINIMIZING ITS CONVERGENCE...AT LEAST OVER WV. THEREFORE...SUSPECTING THIS IS WHY MODELS ARE NOT SPITTING ANY QPF WITH THIS FRONT. THEREFORE...KEPT DRY WEATHER FOR SUNDAY WITH SOME DIURNAL CU FORMING DURING THE AFTERNOON HOURS. DOWN PLAYED DOWNSLOPE WARMING PER MIXING EXPECTED DUE TO STRONG LOW LEVEL FLOW OVER THE WEEKEND. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... GENERALLY QUIET IN EXTENDED LAND. UPR TROF REESTABLISHES ITSELF EARL NEXT WEEK WITH NW FLOW ALOFT PREVAILING. A COUPLE SFC FRONTS MAKE A RUN AT THE AREA BUT WX LOOKS MAINLY DRY AT THIS DISTANCE. TEMPS WILL RANGE GENERALLY LWR 80S OUTSIDE OF MTNS FOR HIGHS AND ARND 60 FOR LOWS. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... 15Z THURSDAY THRU 12Z FRIDAY... WELL DEFINED FRONTAL SYSTEM AND ASSOCIATED CONVECTIVE BAND WILL CONTINUE SOUTH AND EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. EXPECT FRONT TO REACH THE I79 CORRIDOR AROUND 19Z...AND INTO THE MOUNTAINS AROUND 00Z. OUTSIDE OF OCCASIONAL IFR CONDITIONS IN THIS CONVECTIVE BAND...GENERALLY VFR CONDITIONS. POST FRONTAL DRYING BEHIND THE FRONT WITH VFR SCT CLOUDS. LOW CLOUDS AND FOG ARE LIKELY TO START FORMING E OF THE OHIO RIVER BY 06Z TONIGHT...WITH AREAS OF LIFR/VLIFR LOW CLOUD AND LOCALLY DENSE FOG BY DAWN FRI. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: COVERAGE AND TIMING OF CONVECTION DURING THE DAYLIGHT HOURS ON THURSDAY IS QUESTION. VISIBILITY MAY BE HIGHER THAN FORECAST. TIMING AND EXTENT OF FORMATION OF LOW CLOUDS AND FOG TONIGHT MAY DIFFER. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY M M M H H H H H H H H H HTS CONSISTENCY L L H H H H H H H H H H BKW CONSISTENCY H H H L L L M M M H H H EKN CONSISTENCY M L L H M M H H M H H H PKB CONSISTENCY L M H M H H H H H H H H CKB CONSISTENCY L H M L M M H H H H H H AFTER 12Z FRIDAY... IFR CONDITIONS POSSIBLE IN LOW CLOUDS AND FOG INTO FRI MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/ARJ NEAR TERM...JMV SHORT TERM...ARJ LONG TERM...30 AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 411 AM EDT THU AUG 25 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-260815- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 411 AM EDT THU AUG 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRM / ARJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
828 AM EDT THU AUG 25 2011
OHZ075-076-083>087-WVZ007>009-017-251315-
ATHENS OH-GALLIA OH-JACKSON WV-JACKSON OH-LAWRENCE OH-MASON WV-
MEIGS OH-VINTON OH-WASHINGTON OH-WIRT WV-WOOD WV-
828 AM EDT THU AUG 25 2011
...STRONG THUNDERSTORMS WILL AFFECT ATHENS...GALLIA...JACKSON...
MEIGS...NORTHERN JACKSON...NORTHERN LAWRENCE...NORTHERN MASON...
NORTHWESTERN WIRT...SOUTHERN VINTON...SOUTHWESTERN WASHINGTON AND
WOOD COUNTIES...
AT 824 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHWEST OF COOLVILLE TO 9 MILES SOUTHWEST OF ALBANY TO 9 MILES
WEST OF JACKSON...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR PETERSBURG AROUND 835 AM...DYESVILLE...
MABEE...AND WILKESVILLE AROUND 845 AM...HARRISONVILLE...DEXTER...
DARWIN...AND COOLVILLE AROUND 850 AM...LITTLE HOCKING AND SALEM
CENTER AROUND 855 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
146 AND 175 IN WEST VIRGINIA.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3915 8279 3946 8180 3915 8133 3887 8180
3860 8242 3867 8277 3869 8276 3869 8271
3873 8271 3876 8267 3884 8266 3885 8275
3894 8276 3895 8281
28SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 AM EDT THU AUG 25 2011
OHZ076-WVZ010-011-019-020-251300-
DODDRIDGE WV-PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-
835 AM EDT THU AUG 25 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON...NORTH
CENTRAL RITCHIE...NORTHWESTERN DODDRIDGE...PLEASANTS AND TYLER
COUNTIES...
AT 836 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
ST. MARYS...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR ST. MARYS AROUND 840 AM...MATAMORAS AROUND
845 AM...POINT LOOKOUT AROUND 850 AM...ARVILLA AROUND 855 AM AND
HEBRON AROUND 900 AM.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3959 8090 3960 8084 3948 8071 3949 8067
3945 8063 3924 8072 3937 8135 3946 8144
3958 8126 3958 8104 3955 8103 3960 8096
3961 8094
28SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
924 AM EDT THU AUG 25 2011
KYZ101>103-OHZ083-085>087-WVZ005>008-014-251430-
BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY-JACKSON WV-
JACKSON OH-LAWRENCE OH-MASON WV-MEIGS OH-PUTNAM WV-WAYNE WV-
924 AM EDT THU AUG 25 2011
...STRONG THUNDERSTORMS WILL AFFECT BOYD...CABELL...CARTER...
GALLIA...GREENUP...LAWRENCE...MASON...NORTHWESTERN PUTNAM...
NORTHWESTERN WAYNE...SOUTH CENTRAL MEIGS...SOUTHEASTERN JACKSON AND
WEST CENTRAL JACKSON COUNTIES...
AT 924 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHWEST OF POINT PLEASANT TO PORTSMOUTH TO 31 MILES NORTH OF
MOREHEAD...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR HARTFORD CITY...SOUTH PORTSMOUTH...AND
SOUTH SHORE AROUND 930 AM...POINT PLEASANT...NEW HAVEN...SYRACUSE...
AND GAGE AROUND 935 AM...GALLIPOLIS...AND HENDERSON AROUND 940 AM AND
VERNON AROUND 945 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 149 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 29
IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3834 8324 3842 8324 3856 8310 3872 8304
3876 8289 3860 8285 3858 8279 3884 8266
3885 8271 3905 8198 3873 8170 3845 8204
3828 8245 3826 8269 3818 8300 3826 8316
3819 8324 3823 8331 3832 8334
28The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334931.